Maine, 2010

Flooding and High Wind in Maine, December 13 to 19, 2010

December 13 to 19, 2010 · NWS CAR · 24 events in 12 counties and zones

with record warm temperatures in spots. The warm temperatures rapidly melted the 1 to 2 feet of snow on the ground across central and Downeast portions of the area.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.7 million
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Low pressure tracking west of the region drew unseasonably warm moist air north across the region...with record warm temperatures in spots. The warm temperatures rapidly melted the 1 to 2 feet of snow on the ground across central and Downeast portions of the area. The combination of heavy rain and melting snow brought significant flooding to portions of northern and eastern Maine.|Event total rainfall from the 14th through the 15th generally ranged from 2.00 to 4.00 inches...with localized totals to around 5.00 inches...across much of northern and eastern Maine. The heaviest rains fell across Washington county where thunderstorms helped increase event total rainfall to 3.00 to 6.00 inches...with localized totals of 8.00 to 9.00 inches.|Flooding extensively damaged roads and bridges across the entire region. Numerous roads were closed and impasable during the event due to water of varying depths covering the roads. In the wake of the flooding...many roads remained closed due to damage. Damage ranged from complete washouts and collapses...to severe shoulder erosion...to damaged or destroyed culverts.|Strong south to southeast winds occurred in advance of the low during the 13th. Winds were sustained at speeds of 30 to 40 mph...with gusts of 50 to 60 mph. The strongest wind gusts occurred near the coast with the onshore winds. A peak wind gust of 70 mph was reported at Lubec in coastal Washington county. The winds toppled trees and power lines...with the most extensive damage occurring near the coast. Several thousand customers lost power for varying amounts of time during the event...mostly across Downeast areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Dec 13, 4:30 AM EST, 0 minutes earlier.

Area forecast discussion, Dec 13, 4:30 AM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
430 AM EST MON DEC 13 2010

.SYNOPSIS...
STRONG LOW PRESSURE WILL TRACK WEST OF THE STATE TODAY. A COLD
FRONT WILL CROSS THE STATE ON TUESDAY. LOW PRESSURE WILL TRACK
FROM SOUTH OF NOVA SCOTIA NORTHWESTWARD INTO NORTHERN MAINE ON
WEDNESDAY.
&&

.NEAR TERM /THROUGH TONIGHT/...
UNSEASONABLY MILD AIR ACROSS THE FA EARLY THIS MORNING IN
ASSOCIATION WITH STRONG WARM ADVECTION. TEMPERATURES ALREADY WERE
IN THE LOW/MID 40S ACROSS NORTHERN MAINE AND LOW/MID 50S DOWNEAST.
WE WILL LIKELY EXCEED RECORD HIGH TEMPERATURES TODAY AT
CAR/HUL/BGR. RECORDS ARE AS FOLLOWS: CARIBOU 44/1991 HOULTON
48/1949 BANGOR 56/1946.

RADAR CURRENTLY SHOWING BANDS OF HEAVIER RAIN MOVING NORTH ACROSS
CENTRAL AND DOWNEAST MAINE. EXPECT THIS HEAVIER RAIN TO SLOWLY
SHIFT EAST ACROSS THE MAINE/NEW BRUNSWICK BORDER DURING THE
AFTERNOON AS MODELS CONTINUE TO INDICATE THE AXIS OF DEEPER
MOISTURE GRADUALLY MOVES EAST TODAY. STILL EXPECTING THE POTENTIAL
FOR LOCALLY IN EXCESS OF 3+ INCHES ACROSS PORTIONS OF THE WATCH
AREA AND A FLOOD WATCH CONTINUES FOR MOST OF NORTHERN AND CENTRAL
MAINE THROUGH TONIGHT (SEE HYDRO SECTION FOR MORE DETAILS).

WINDS CONTINUE TO BE A CONCERN AS STRONG LOW LEVEL JET IN EXCESS
OF 60+ KT IS CURRENTLY WORKING ACROSS EASTERN MAINE. ALREADY SEEING
GUSTS TO AROUND 50 MPH ACROSS PORTIONS OF DOWNEAST MAINE. A HIGH
WIND WARNING REMAIN IN EFFECT FOR ALL OF DOWNEAST THROUGH EARLY
AFTERNOON. THE CORE OF THE LOW LEVEL JET IS EXPECT TO MOVE EAST OF
THE REGION BY EARLY AFTERNOON.

PERIODS OF RAIN WILL CONTINUE INTO TONIGHT ACROSS EASTERN MAINE
WITH BEFORE TAPERING TO SHOWERS OVERNIGHT. COLDER AIR WILL
GRADUALLY SPREAD ACROSS FROM THE SOUTHWEST LATER TONIGHT WITH THE
CHANCE FOR A CHANGE TO SCATTERED SNOW SHOWERS LATE TONIGHT.
&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
COLD FRONT WILL SLOWLY CROSS THE STATE ON TUESDAY. EXCEPT FOR
NORTHWEST MAINE, EXPECT TEMPERATURES TO WARM INTO THE 40S DURING
THE DAY KEEPING PRECIP MAINLY AS RAIN SHOWERS ON TUESDAY IN
ADVANCE OF THE COLD FRONT. FRONT WILL MOVE JUST EAST OF THE STATE
TUESDAY NIGHT ALLOWING COLDER AIR TO ADVECT INTO THE REGION. LOW
PRESSURE WILL FORM ON THIS FRONT SOUTH OF NOVA SCOTIA AS UPPER LOW
OVER NEW YORK MOVES INTO THE GULF OF MAINE AND DEEPENS. WITH UPPER
FLOW FROM THE SOUTHEAST OVER THE STATE, SURFACE LOW PRESSURE WILL MOVE
FROM NOVA SCOTIA NORTHWESTWARD TO NORTHERN MAINE ON WEDNESDAY.
EXPECT PRECIP TO SPREAD FROM EAST TO WEST ACROSS NORTHERN AND
CENTRAL SECTIONS LATE TUESDAY NIGHT INTO WEDNESDAY. AT THIS TIME,
EXPECT PRECIP TO BE PRIMARILY SNOW BUT COULD SEE A MIX OF SNOW AND
RAIN ALONG THE NEW BRUNSWICK BORDER AS WARM AIR BACKS IN FROM THE
MARITIMES. QPF AMOUNTS OF AROUND HALF AN INCH INDICATES ADVISORY
CRITERIA SNOW POSSIBLE FOR MUCH OF NORTHERN MAINE ON WEDNESDAY.
&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
UPPER LOW ROTATES OVER NEW ENGLAND DURING THE LONG TERM KEEPING CLOUDS
AND A CHANCE OF SNOW SHOWERS EACH DAY. MUCH UNCERTAINTY IF MAJOR
STORM CAN DEVELOP IN THIS SCENARIO BUT COULD AT LEAST SEE A COUPLE
OF INCHES OF SNOW IN THIS PATTERN BY SUNDAY.
&&

HYDROLOGY...
EXPECTING AS MUCH AS 3+ INCHES OF QPF IN PORTIONS OF THE WATCH AREA
THROUGH TODAY. THIS AMOUNT OF RAIN IN COMBINATION WITH SNOW PACK
WILL INCREASE THE POTENTIAL FOR FLOODING. LATEST NERFC GUIDANCE
SHOWING PISCATAQUIS AT DOVER-FOXCROFT GOING ABOVE FLOOD STAGE
EARLY THIS AFTERNOON. MATTAWAMKEAG IS EXPECTED TO RISE ABOVE FLOOD
STAGE BY MID WEEK. INTEREST SHOULD CONTINUE TO MONITOR THE LATEST
FORECASTS.
&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
NEAR TERM: EXPECT WIDESPREAD MVFR/IFR CONDITIONS THROUGH TONIGHT.
GUSTY SOUTHEAST WINDS WILL CONTINUE THROUGH EARLY MORNING WITH
GUSTS IN EXCESS OF 45 MPH POSSIBLE ESPECIALLY KBGR/KBHB TERMINALS.
WINDS WILL GRADUALLY DIMINISH LATER THIS MORNING.

SHORT TERM: VFR CONDITIONS WILL LOWER TO IFR IN SNOW ACROSS
NORTHERN SITES ON WEDNESDAY WITH MVFR IN SNOW SHOWERS ACROSS
DOWNEAST SITES. A COMBINATION OF VFR AND MVFR IN ANY SNOW SHOWERS
WEDNESDAY NIGHT THROUGH FRIDAY.
&&

.MARINE...
NEAR TERM: WILL CONTINUE WITH A STORM WARNING THROUGH THIS
MORNING. WINDS WILL THEN DECREASE THIS AFTERNOON. EXEPCT 12 TO 18
FT SEAS INTO THIS EVENING.

SHORT TERM: WINDS WILL SLOWLY DIMINISH AFTER TUESDAY BUT SEAS WILL
BE SLOW TO COME DOWN SO EXPECT SCA TO BE SWITCHED TO SCA FOR SEAS
LATE TUESDAY INTO WEDNESDAY.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...HIGH WIND WARNING UNTIL 1 PM EST THIS AFTERNOON FOR MEZ011-
     015>017-029-030-032.
     FLOOD WATCH THROUGH LATE TONIGHT FOR MEZ003>006-010-011-
     015>017-029>032.
     WIND ADVISORY UNTIL 7 AM EST THIS MORNING FOR MEZ010-031.
MARINE...STORM WARNING UNTIL 1 PM EST THIS AFTERNOON FOR ANZ050>052.

&&

NEAR TERM...DUDA
SHORT TERM...FOSTER
LONG TERM...FOSTER
AVIATION...DUDA
MARINE...DUDA/FOSTER
Hazardous weather outlook, Dec 13, 3:41 AM EST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
341 AM EST MON DEC 13 2010

MEZ001-002-140845-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-
341 AM EST MON DEC 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ011-015>017-029-030-032-140845-
CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-INTERIOR HANCOCK-
CENTRAL WASHINGTON-COASTAL HANCOCK-COASTAL WASHINGTON-
NORTHERN WASHINGTON-
341 AM EST MON DEC 13 2010

...HIGH WIND WARNING IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND
SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO RELAY ANY REPORTS OF FLOODING OR HIGH
WINDS TO THE NATIONAL WEATHER SERVICE IN CARIBOU.

MEZ003>006-140845-
NORTHERN SOMERSET-NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-
SOUTHEAST AROOSTOOK-
341 AM EST MON DEC 13 2010

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO RELAY ANY REPORTS OF FLOODING OR HIGH
WINDS TO THE NATIONAL WEATHER SERVICE IN CARIBOU.

MEZ010-031-140845-
CENTRAL PISCATAQUIS-SOUTHERN PISCATAQUIS-
341 AM EST MON DEC 13 2010

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST THIS MORNING...
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO RELAY ANY REPORTS OF FLOODING OR HIGH
WINDS TO THE NATIONAL WEATHER SERVICE IN CARIBOU.

ANZ050>052-140845-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
341 AM EST MON DEC 13 2010

...STORM WARNING IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 flood, 8 high wind. Local standard time, as filed.

High Wind, Interior Hancock

When
December 13, 4:30 AM EST to 8:50 AM EST
Where
Interior Hancock forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Strong winds toppled trees and power lines...leading to power outages.

High Wind, Central Penobscot

When
December 13, 5:00 AM EST to 8:50 AM EST
Where
Central Penobscot forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Strong winds toppled trees and power lines...leading to power outages.

High Wind, Central Washington

When
December 13, 5:00 AM EST to 1:00 PM EST
Where
Central Washington forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Strong winds toppled trees and power lines...leading to power outages.

High Wind, Southern Penobscot

When
December 13, 5:30 AM EST to 8:50 AM EST
Where
Southern Penobscot forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Strong winds toppled trees and power lines...leading to power outages.

High Wind, Northern Washington

When
December 13, 5:30 AM EST to 1:00 PM EST
Where
Northern Washington forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Strong winds toppled trees and power lines...leading to power outages.

High Wind, Coastal Hancock

When
December 13, 8:11 AM EST to 8:50 AM EST
Where
Coastal Hancock forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Strong winds toppled trees and power lines...leading to power outages.

High Wind, Coastal Washington

When
December 13, 10:10 AM EST to 1:00 PM EST
Where
Coastal Washington forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Strong winds toppled trees and power lines...leading to power outages. A peak wind gust of 70 mph was reported at Lubec.

Flood, Piscataquis

When
December 13, 10:45 AM EST to 1:15 PM EST
Where
Piscataquis County, 7.02 mi WNW of Packards to 2.26 mi NW of Greenville Jct
Cause
Heavy Rain / Snow Melt
Property damage
$123,000
Reported by
Law Enforcement
Coordinates
45.529, -69.076

The combination of 2.00 to 4.00 inches of rain and record warmth which melted 1 to 2 feet of snow led to the flooding of many small rivers and streams across the region. Flooding closed several roads...with some roads remaining closed after the flooding subsided due to damage. Unpaved and dirt roads received particularly heavy damage due to washouts and collapses. The monetary damage estimate represents a total for the entire county for the entire event.

High Wind, Coastal Hancock

When
December 13, 11:28 AM EST
Where
Coastal Hancock forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Utility Company
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Strong winds toppled trees and power lines...leading to power outages.

Flood, Piscataquis

When
December 13, 12:45 PM EST to December 14, 8:00 AM EST
Where
Piscataquis County, 1.95 mi ENE of Lows Bridge to 1.7 mi NNE of East Sangerville
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
45.184, -69.285

The combination of 2.00 to 4.00 inches of rain and record warmth which melted 1 to 2 feet of snow...led to flooding of the Piscataquis River at Dover-Foxcroft. The river crested nearly 2 feet above flood stage during the night of the 13th. The flooding affected mainly low lying areas bordering the river. The river did flood the basements of several buildings along the river.

Flood, Washington

When
December 13, 1:30 PM EST to 9:15 PM EST
Where
Washington County, 2.88 mi SSE of Wyman to 4.65 mi ENE of Lubec
Cause
Heavy Rain / Snow Melt
Reported by
Law Enforcement
Coordinates
44.460, -67.832

The combination of 3.00 to 6.00 inches...with local totals to around 8.00 inches...of rain and record warmth which melted 1 to 2 feet of snow led to extensive flooding of rivers and streams across the region. Flooding closed many roads...with some roads remaining closed after the flooding subsided due to damage.

Flood, Penobscot

When
December 13, 2:52 PM EST to December 14, 12:45 AM EST
Where
Penobscot County, Millinocket to 10.28 mi ESE of Medway
Cause
Heavy Rain / Snow Melt
Reported by
Law Enforcement
Coordinates
45.650, -68.720

The combination of 2.00 to 4.00 inches of rain and record warmth which melted around a foot of snow led to flooding of many small rivers and streams across the region. Flooding closed several roads...with some roads remaining closed after the flooding subsided due to damage.

Flood, Penobscot

When
December 13, 3:00 PM EST to 9:15 PM EST
Where
Penobscot County, 1.44 mi W of Dexter to 0.61 mi WNW of Howland
Cause
Heavy Rain / Snow Melt
Property damage
$219,000
Reported by
Law Enforcement
Coordinates
45.023, -69.329

The combination of 2.00 to 4.00 inches of rain and record warmth which melted 1 to 2 feet of snow led to flooding of many small rivers and streams across the region. Flooding closed several roads...with some roads remaining closed after the flooding subsided due to damage. The monetary damage estimate represents a total for the entire county for the entire event.

Flood, Hancock

When
December 13, 3:00 PM EST to 9:15 PM EST
Where
Hancock County, 2.53 mi SSE of Birch Harbor to 4.62 mi ESE of Eastbrook
Cause
Heavy Rain / Snow Melt
Property damage
$19,000
Reported by
Law Enforcement
Coordinates
44.344, -68.018

The combination of 2.00 to 4.00 inches...with local totals to around 5.00 inches...of rain and record warmth which melted 1 to 2 feet of snow led to flooding of many small rivers and streams across the region. Flooding closed roads...with some roads remaining closed after the flooding subsided due to damage. The monetary damage estimate represents a total for the entire county for the entire event.

Flood, Piscataquis

When
December 13, 4:19 PM EST to December 14, 1:45 AM EST
Where
Piscataquis County, 1.04 mi WNW of Squaw Brook to 1.2 mi NNW of Packards
Cause
Heavy Rain / Snow Melt
Reported by
Law Enforcement
Coordinates
45.525, -69.690

The combination of 2.00 to 4.00 inches of rain and record warmth which melted 1 to 2 feet of snow led to the flooding of small rivers and streams across the region. Flooding closed several roads...with some roads remaining closed after the flooding subsided due to damage. Unpaved and dirt roads received particularly heavy damage due to washouts and collapses.

Flood, Aroostook

When
December 13, 5:06 PM EST to December 14, 12:45 AM EST
Where
Aroostook County, 2.93 mi NE of Jewells Corner to 2.82 mi E of Stimson
Cause
Heavy Rain / Snow Melt
Property damage
$418,000
Reported by
Law Enforcement
Coordinates
46.365, -67.795

The combination of 2.00 to 4.00 inches of rain and record warmth which melted 1 to 2 feet of snow led to flooding of many small rivers and streams across the region. Flooding closed several roads...with some roads remaining closed after the flooding subsided due to damage. An area from Houlton...to Haynesville...to Benedicta...to Island Falls received the most extensive impacts. Two families had to be evacuated in the Island Falls area. The monetary damage estimate represents a total for the entire county for the entire event.

Flood, Piscataquis

When
December 13, 6:00 PM EST to December 14, 12:45 AM EST
Where
Piscataquis County, 17.89 mi W of Churchill Dam to 15.29 mi SE of North East Carry
Cause
Heavy Rain / Snow Melt
Reported by
Park/Forest Service
Coordinates
46.524, -69.655

The combination of 2.00 to 4.00 inches of rain and record warmth which melted 1 to 2 feet of snow led to flooding of many small rivers and streams across the region. Unpaved and dirt roads received particularly heavy damage.

Flood, Penobscot

When
December 14, 3:30 AM EST to 6:30 AM EST
Where
Penobscot County, Millinocket to 10.28 mi ESE of Medway
Cause
Heavy Rain / Snow Melt
Reported by
Law Enforcement
Coordinates
45.650, -68.720

The combination of 2.00 to 4.00 inches of rain and record warmth which melted around a foot of snow led to flooding of many small rivers and streams across the region. Flooding closed several roads...with some roads remaining closed after the flooding subsided due to damage.

Flood, Aroostook

When
December 14, 3:30 AM EST to 6:30 AM EST
Where
Aroostook County, 2.93 mi NE of Jewells Corner to 2.82 mi E of Stimson
Cause
Heavy Rain / Snow Melt
Reported by
Law Enforcement
Coordinates
46.365, -67.795

The combination of 2.00 to 4.00 inches of rain and record warmth which melted 1 to 2 feet of snow led to flooding of many small rivers and streams across the region. Flooding closed several roads...with some roads remaining closed after the flooding subsided due to damage. An area from Houlton...to Haynesville...to Benedicta...to Island Falls received the most extensive impacts.

Flood, Washington

When
December 14, 6:00 AM EST to 3:45 PM EST
Where
Washington County, 2.88 mi SSE of Wyman to 4.65 mi ENE of Lubec
Cause
Heavy Rain / Snow Melt
Property damage
$954,000
Reported by
Law Enforcement
Coordinates
44.460, -67.832

The combination of 3.00 to 6.00 inches...with local totals to around 8.00 inches...of rain and record warmth which melted 1 to 2 feet of snow led to extensive flooding of rivers and streams across the region. Flooding closed many roads...with some roads remaining closed after the flooding subsided due to damage.|Extensive flood related damage was reported across Washington county. At the peak of the event numerous roads across the entire county were closed due to flooding. A vehicle in both Baring and Machias fell into sinkholes where water had undercut the roads...no injuries were reported in either incident. The Milltown Bridge International Border Crossing at Calais had to be closed due to the elevated levels of the St. Croix River which also severely eroded the river bank undercutting the structure. Flood damage was particularly extensive in the area from Machias...to Dennysville to Calais. The Moosehorn National Wildlife Refuge reported extensive damage to roads and other infrastructure due to the flooding. Numerous basements were also flooded across the county. The monetary damage estimate represents a total for the entire county for the entire event.

Flood, Piscataquis

When
December 14, 6:45 AM EST to 11:45 AM EST
Where
Piscataquis County, 1.04 mi WNW of Squaw Brook to 1.2 mi NNW of Packards
Cause
Heavy Rain / Snow Melt
Reported by
Law Enforcement
Coordinates
45.525, -69.690

The combination of 2.00 to 4.00 inches of rain and record warmth which melted 1 to 2 feet of snow led to the flooding of small rivers and streams across the region. Flooding closed several roads...with some roads remaining closed after the flooding subsided due to damage. Unpaved and dirt roads received particularly heavy damage due to washouts and collapses. Most of the flooding at this time was occurring along the Piscataquis and Pleasant Rivers.

Flood, Penobscot

When
December 14, 4:00 PM EST to December 19, 10:00 AM EST
Where
Penobscot County, 0.51 mi W of Mattawamkeag to 0.66 mi WSW of Mattawamkeag
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
45.521, -68.360

The combination of 2.00 to 4.00 inches of rain and record warmth which melted 1 to 2 feet of snow...led to flooding of the Mattawamkeag River at Mattawamkeag. The river crested nearly 2 feet above flood stage during the afternoon of the 16th. The flooding affected mainly low lying areas bordering the river.

Flood, Penobscot

When
December 14, 4:30 PM EST to December 15, 3:00 PM EST
Where
Penobscot County, 2.2 mi N of West Enfield to 1.95 mi NNW of West Enfield
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
45.262, -68.651

The combination of 2.00 to 4.00 inches of rain and record warmth which melted 1 to 2 feet of snow...led to flooding of the Penobscot river at West Enfield. The river crested around a half foot above flood stage during the early morning hours of the 15th. The flooding affected mainly low lying areas bordering the river.

Flood, Washington

When
December 14, 9:45 PM EST to December 15, 3:45 AM EST
Where
Washington County, Forest City to 5.89 mi SSW of Crawford
Cause
Heavy Rain / Snow Melt
Reported by
Law Enforcement
Coordinates
45.650, -67.730

The combination of 3.00 to 6.00 inches...with local totals to around 8.00 inches...of rain and record warmth which melted 1 to 2 feet of snow led to extensive flooding of rivers and streams across the region. Flooding closed many roads...with some roads remaining closed after the flooding subsided due to damage. The most extensive flooding remaining at this time was along the St. Croix River where the Milltown Bridge International Border Crossing remained closed due to elevated river levels and erosion of the river bank which undercut the building.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2010Every state in 2010This day in weather historyWarnings in Maine, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 273141, 273142, 273154, 273139, 273155, 273152, 273156, 273673, 273153, 273656, 273820, 273829, 273691, 273816, 273889, 273834, 273831, 273891, 273892, 273826, 273890, 273645, 273667, 273894.